January 3, 2014
This article was reported by Healio.
An article in Healio concluded that patients with hepatitis C virus (HCV) infection and TB coinfection have a greater risk of drug-induced hepatotoxicity to the first-line anti-TB drugs isoniazid, rifampin, and pyrazinamide.
Researchers from the National Center for TB and Lung Diseases in Tbilisi, Georgia, studied 326 TB patients from March 2007 to March 2010. Of these participants, 68 (21 percent) were coinfected with HCV. The researchers excluded 38 participants who were not available for follow-up, leaving 288 participants in the study. Of these 288 participants, 54 developed hepatotoxicity: 42 had grade 1, eight had grade 2, and four had grade 3 hepatotoxicity. Multivariable analysis showed that HCV coinfection was associated significantly with hepatotoxicity among TB patients. Also, participants with HCV coinfection developed hepatotoxicity in a shorter time than those without HCV.
The researchers concluded that there was a low risk of severe hepatotoxicity even in patients with TB and HCV coinfection. They noted that patients with active TB disease and HCV coinfection who had normal baseline liver function did not need routine monitoring of monthly serum alanine aminotransferase activity during treatment with first-line anti-TB drugs.
The full report, "Hepatitis C Virus Co-Infection Increases the Risk of Anti-Tuberculosis Drug-Induced Hepatotoxicity Among Patients with Pulmonary Tuberculosis," was published in the journal PLoS One (2013;doi:10.1371/journal.pone.0083892).
No comments have been made.
The content on this page is free of advertiser influence and was produced by our editorial team. See our content and advertising policies.
|Incidence of All Cancers but Lung Cancer Drops After HIV Group Stops Smoking|
|New HIV Infections Drop 18% in 6 Years|
|Implementation of a Rapid HIV Diagnostic and Referral Strategy|
|The Company You Keep: Do Social Networks Influence HIV Status?|
|Dolutegravir Exposure Increases When Fixed-Dose Combination Tablets Are Crushed|
|HIV-Associated Neurocognitive Disorders and the Gut Microbiome|